A journey from a corruption port to a tax haven
Shafik Hebous and
Vilen Lipatov
Journal of Comparative Economics, 2014, vol. 42, issue 3, 739-754
Abstract:
We sketch a model according to which tax havens attract corporate income generated in corrupted countries. We consider the choice of optimal bribes by corrupt officials and the share of the proceeds of corruption that will be concealed in tax havens. Our framework provides novel welfare implications of tax havens. First, tax havens’ services have a positive effect on welfare through encouraging investment by firms fearing expropriation and bribes in corrupt countries. Second, by supporting corruption and the concealment of officials’ bribes, tax havens discourage the provision of public goods and hence have also a negative effect on welfare. The net welfare effect depends on the specified preferences and parameters. One source of this ambiguity is that the presence of multinational firms in corrupted countries is positively associated with demanding tax havens’ operations. Using firm-level data, we provide new empirical results supporting this hypothesis.
Keywords: Tax havens; Tax avoidance; Tax evasion; Multinational firms; Corruption (search for similar items in EconPapers)
JEL-codes: F23 H25 H32 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (16)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0147596713000826
Full text for ScienceDirect subscribers only
Related works:
Working Paper: A Journey from a Corruption Port to a Tax Haven (2012) 
Working Paper: A Journey from a Corruption Port to a Tax Haven (2011) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jcecon:v:42:y:2014:i:3:p:739-754
DOI: 10.1016/j.jce.2013.05.006
Access Statistics for this article
Journal of Comparative Economics is currently edited by D. Berkowitz and G. Roland
More articles in Journal of Comparative Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().